West Virginia, 2004Flood in West Virginia, April 13, 2004
April 13, 2004 · NWS LWX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 12, 9:20 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Apr 12, 9:20 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
920 PM EST MON APR 12 2004
.UPDATE...GOING FCST GNLY IN GOOD SHAPE. RGNL RDR DEPICTION INDICATE
THAT HVY SWATH OF RAFL WL BE MVG INTO PA/ERN SHR SHORTLY IN
CONJUNCTION W/ BEST UPR DIVGNC AND H8 WAA. PCPN RATES WL BE MUCH
LIGHTER REST OF NGT...AND MAY EVEN BE DZ ATTM. SFC ANALY DEPICTS NE
FLOW ACRS CWFA...CONDUCIVE FOR DZ IN ABSENCE OF LRGR SCALE FORCING.
00Z RAOB PLOT CLEARLY ILLUSTRATES JUST HOW SHALLOW THE MARINE LYR
IS-- ONLY A CPL THSND FT. WL REWORD FOR OCNL RA/DZ/FG. EVERYTHING
ELSE ON TRACK TNGT.
POINTS MADE ABV RE SHALLOW MARINE LYR PERTAIN TO TMRWS FCST AS WELL.
MDL GDNC POINTING TWD EASY WMFNTL PSG. HWVR...QUICK EROSION OF
COOLER MARINE AMS KNOWN FLAW OF NMRCL GDNC. 18Z META HINTING AT STBL
AIR NOT GIVING WAY. SO...IT ALL RESTS ON THE WMFNT. SITES THAT DO
BREAK THRU WL HV DECENT LAPSE RATES AND A STIFF WIND /MID AND UPR
LVL KINEMATIC FIELDS VRY IMPRESSIVE/...MAKING SVR A REAL CONCERN.
H8-5 LAPSE RATES BEST OVR WVA...SO AREA INVOF CDFNT /TO PROVIDE
FOCUS AND FORCED ASCENT/ GREATEST POTENTIAL. ALL THIS COMBINED W/
CLIMO WUD POINT TO CNTRL VA...AWAY FM THAT UPR 40S BAY/RIVER WATER.
WL PASS THESE THOUGHTS ONTO THE MID GUYS. MEANWHL...LOOK FOR ZFP
UPDT ARND 10PM. ALREADY PUSHED OUT CWF UPDT TO ACCNT FOR E WNDS 20
KT FORCING SCA TO BE ISSUED. WL KEEP AN EYE ON THIS...AND MAY
REISSUE CSTL BFR 11PM. GNGT
&&
HTS
.PREV DISCUSSION...
.SHORT TERM...TONIGHT AND TUESDAY...
WATER VAPOR IMAGERY SHOWS A STRONG SHORTWAVE MOVING THROUGH EASTERN
CO/NM THIS AFTERNOON AND DIGGING THE TROUGH IN THE CENTER OF THE
U.S. SOUTHWARD INTO TX AND THE FAR NORTHERN GULF OF MX. H25 JET EAST
OF THE TROUGH AXIS IS CURRENTLY EXTENDING INTO CENTRAL AL. LEFT EXIT
REGION OF THIS JET SHOULD DEEPEN THE SFC LOW ACROSS THE EASTERN
AL...AS IT TRACKS NORTHEASTWARD TO EASTERN TN TONIGHT. THIS TRACK
WILL KEEP THE CWA IN NORTHEAST FLOW EARLY TONIGHT...SHIFTING TO THE
EAST LATE WITH PERIODS OF LIGHT TO MODERATE RAIN. MODELS DIFFER ON
THE PROGRESSION OF THE LOW TO THE NORTHEAST. THE ETA IS FASTEST WITH
THE SFC LOW IN WESTERN PA AT 00Z...WHILE THE GFS IS 3 TO 6 HOURS
SLOWER AND POSITIONS THE LOW IN EASTERN WV AT 00Z. PASSAGE OF WARM
FRONT ACROSS THE CWA APPEARS TO BE BETWEEN 18Z TUESDAY AND 00Z
WEDNESDAY. KEY TO THE FORECAST WILL BE TO WHAT EXTENT SKIES WILL
CLEAR OUT BEHIND THE WARM FRONT TUESDAY AFTERNOON. ETA BUFKIT
SOUNDINGS SHOWING NEAR 1000 J/KG SFC CAPE ACROSS THE SOUTH-CENTRAL
CWA TUESDAY BETWEEN 21Z AND 00Z WITH VALUES DECREASING SHARPLY TO
THE NORTH WITH CAPES ACROSS WESTERN MD BETWEEN 300 AND 400 J/KG.
BUFKIT SOUNDING SHEAR PROFILE INDICATES MAINLY SPEED SHEAR WITH A 30
TO 40 KT H85 JET CROSSING THE REGION TUESDAY AFTERNOON AND 90+ KT
JET AT H25. LEFT EXIT OF THE H25 JET MAY PROVIDE SOME LARGE-SCALE
ASCENT TUESDAY AFTERNOON AND EARLY EVENING. HAVE INCLUDED
THUNDERSTORMS IN THE FORECAST FOR LATE THURSDAY AFTERNOON AND
EVENING ACROSS ENTIRE CWA WITH BEST CHANCES SOUTH. MODELS MAY BE
EXAGGERATING THE DRYING BEHIND THE FRONT WITH SUCH A DEEP LAYER OF
MOISTURE IN PLACE THROUGH 18Z...SO WILL HOLD OFF ON MENTION OF
STRONG STORMS FOR NOW.
&&
RS
.LONG TERM...TUE NGT-MON...
PCPN ONGOING TUE NGT. HV BEEN IN DSCN W/ MARFC...WHO FEEL THAT 2-3
IN AMTS WL CAUSE RISES TO NEAR FLD STAGE BY ERLY WED ...AND HV
ISSUED AN ESF EXPLAINING PSBLTYS. NEXT CONCERN IS CNVCTN TUE NGT. WE
CONT TO BE OUTLOOKED FOR SLT RISK DAY 2. FEEL PSBLTY OF SVR WL BE
DEPENDENT ON WHETHER WE GET INTO THE WRM SECTOR...AND IF THAT
HAPPENS IT WONT BE UNTIL LATE AFTN/ERLY EVE. BEST CHC FOR TRW
WOULD BE INVOF CHO. WELL CONT W/ CHC OF RW/TRW TUE EVE...BUT IF
WARM FNT DOESNT GET THRU XPCT JUST RA.
THERE CONTS TO BE DIFFERENCES BTWN THE MDLS REGARDING THE TIMING OF
THE LOW/TROF AS IT CROSSES THE CWA...BUT FLOW WL LKLY TURN TO THE NW
ON WED. AM NOT SEEING MUCH INSTABILITY BHND THIS SYSTEM...NOT GREAT
CAA...SUPPOSE THERE COULD BE A RUMBLE OF THUNDER BUT WL LV OUT -
BIGGER FISH TO FRY ATTM.
WL CONT CHC RW WED NGT...AND THEN FINALLY LOOKS LIKE LOW WL PUSH E
OF THE RGN ON THU. THINKING NOW IS THAT THE WKND IS LOOKING IN GOOD
SHAPE - TEMPS BACK ABV 70
WOODY
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA ANZ530>534...ANZ537.
Hazardous weather outlook, Apr 12, 10:45 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EDT MON APR 12 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-130900-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA
AND NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...
PERIODS OF RAIN WILL ALLOW RIVERS TO RISE SLIGHTLY THROUGH TONIGHT.
FLOODING IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...
PERIODS OF RAIN AND THUNDERSTORMS WILL PERSIST THROUGH MIDWEEK. RIVER
LEVELS ARE CURRENTLY RUNNING WELL BELOW CAUTION STAGE....THEREFORE
FLOODING IS NOT AN IMMEDIATE CONCERN. HOWEVER...RISES ARE
ANTICIPATED ON AREA RIVERS BY MIDWEEK. IN ADDITION...SOME
THUNDERSTORMS MAY BE STRONG TO SEVERE TUESDAY AND WEDNESDAY...WITH
GUSTY WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY.
RS
Flood, Jefferson
- When
- April 13, 12:15 AM EST to 11:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.308, -77.863 (the zone’s center; the record gives no point)
One to two inches of rain fell across the Eastern Panhandle of West Virginia on the 12th and 13th. This led to rises along area streams and rivers. The Potomac River at Shepherdstown exceeded flood stage on the 14th and crested a little above flood stage early on the 15th. The River fell below flood stage around noon on the 15th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, April 13 to 14, 20041 death · $25,000 · 1 event
- Hail in Texas, April 13, 2004$500,000 · 1 in hail · 1 event
- High Wind in Florida, April 13, 2004$300,000 · 50 kt wind · 1 event
- High Wind in Florida, April 13, 2004$200,000 · 64 kt wind · 4 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 13, 2004$33,000 · 66 kt wind · 1 event
- Strong Wind in Ohio, April 13, 2004$25,000 · 1 event
- Tornado and Damaging Wind in North Carolina, April 13, 2004$20,000 · F0 · 2 events
- Heavy Snow in Tennessee, April 13, 2004$11,000 · 11 events
- Lightning Strike in North Carolina, April 13, 20041 injured · 1 event
- Winter Weather in Kentucky, April 13, 20049 events
- Winter Weather in North Carolina, April 13 to 14, 20048 events
- Hail in West Virginia, April 13, 20041 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390786.